The Department of Health issued a warning today regarding the hazards of using non-approved drugs for COVID-19. Numerous recent reports have listed hydroxycholorquine and chlorquine as possible treatments for COVID-19.
Antimalarial drugs have been recently reported as possible treatments for the novel coronavirus. “Hydroxychloroquine and chloroquine can cause severe cardiac toxicity, and in high doses over a long duration, can cause retinal damage and lead to permanent blindness,” said Dr. Alvin Bronstein, DOH Emergency Medical Services and Injury Prevention System Branch Chief. “Individuals using these medications without physician supervision run serious risks of side effects and potential overdoses. Other medications are being touted, but nothing has been proven to be effective and may even do more harm than good.” added Bronstein.
If you or someone you know has taken chloroquine or hydroxychloroquine and are experiencing adverse reactions, call 911, the Hawai‘i Regional Poison Center (800-222-1222) or seek immediate medical care.